The City of New Haven has issued a public health alert after there were at least four suspected overdoses reported in the span of an hour.
New Haven’s Deputy Director of Emergency Operations Rick Fontana said the calls began coming in at 2:52 p.m.
Fire officials said the symptoms in all four cases were consistent with an overdose.
"Our members transporting were able to give us the symptoms of many of the victims, all common symptoms, four of which were found in the same area of the city, gave us concern there may be something out on the streets, some kind of mix," said New Haven Fire Chief John Alston.
Officials think at least four overdoses are connected to a bad batch of illegal street drugs, but are waiting for testing to confirm.
Authorities are also looking into other incidents that happened around the same time that may or may not be related.
A sample has been sent to the Drug Enforcement Administration, and officials are waiting for testing to confirm exactly what the drug is. City officials believe the overdoses may be linked to a bad batch of K2, a synthetic marijuana.
"K2 it can also be called a spice mix. We know it’s a synthetic drug, many times people will lace it with something else," said Alston.
The city is warning residents that there is a deadly street drug making rounds.
New Haven Police Chief Anthony Campbell said it is unusual for so many overdoses to occur in that short an amount of time. Authorities are monitoring the situation.
Police stressed that this was a fast-moving situation and the more information investigators get, the better.
“We’re not there to make arrests for people who are overdosing. We need this information. It’s very important. If there’s paraphernalia, if there are bags or containers that drugs are in – it’s really important that those are preserved and that police are afforded the ability to scrutinize those at a forensic level and at a street investigation level,” said New Haven Police spokesman David Hartman.
Anyone with information on any of the incidents should contact New Haven police at 203-946-6304. Tips can be made anonymously.
This is a developing story. Check back for updates.
Editor's Note: Officials initially said that one of the overdose victims died, but later learned the patient was resuscitated. The story above has been updated to reflect that information.